Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 149, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 21, 2020, 6:39 PM CDT for Pope County, Stevens County, Swift County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 6:39 PM CDT (23:39 UTC)
- Expired
- Aug 21, 2020, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pope County, MN, Stevens County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 184 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
284
WUUS53 KMPX 212339
SVRMPX
MNC121-149-151-220030-
/O.NEW.KMPX.SV.W.0149.200821T2339Z-200822T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Fri Aug 21 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Pope County in west central Minnesota...
Southeastern Stevens County in west central Minnesota...
Swift County in west central Minnesota...
* Until 730 PM CDT.
* At 639 PM CDT, a severe thunderstorm was located near Lake Oliver,
or 12 miles south of Morris, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hancock around 655 PM CDT.
Benson and Lake Hassel around 710 PM CDT.
Other locations impacted by this severe thunderstorm include Benson
Airport, Danvers, Swift Falls, Lake Emily, Appleton Airport,
Clontarf, De Graff, Holloway and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4521 9603 4557 9603 4561 9545 4520 9542
TIME...MOT...LOC 2339Z 269DEG 31KT 4542 9596
HAIL...1.00IN
WIND...60MPH
$$
JLT3 follow-up statements
975
WWUS53 KMPX 212345
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Fri Aug 21 2020
MNC121-149-151-220030-
/O.CON.KMPX.SV.W.0149.000000T0000Z-200822T0030Z/
Pope MN-Stevens MN-Swift MN-
645 PM CDT Fri Aug 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND SWIFT COUNTIES...
At 645 PM CDT, a severe thunderstorm was located 7 miles southwest of
Hancock, or 11 miles south of Morris, moving east at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Hancock around 655 PM CDT.
Lake Hassel around 715 PM CDT.
Other locations impacted by this severe thunderstorm include Benson
Airport, Danvers, Swift Falls, Lake Emily, Appleton Airport,
Clontarf, De Graff, Holloway and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.
&&
LAT...LON 4521 9603 4557 9603 4561 9545 4520 9542
TIME...MOT...LOC 2345Z 269DEG 31KT 4542 9590
HAIL...1.25IN
WIND...70MPH
$$
JLT617
WWUS53 KMPX 212353
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT Fri Aug 21 2020
MNC121-149-151-220030-
/O.CON.KMPX.SV.W.0149.000000T0000Z-200822T0030Z/
Pope MN-Stevens MN-Swift MN-
653 PM CDT Fri Aug 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND SWIFT COUNTIES...
At 651 PM CDT, a severe thunderstorm was located 7 miles northeast
of Lake Oliver, or 12 miles south of Morris, moving east at 25 mph.
This storm has also backbuild some and the strongest winds are
likely behind the main line across south central Stevens, and
north central Swift.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Hancock around 705 PM CDT.
Benson around 730 PM CDT.
Lake Hassel around 735 PM CDT.
Other locations impacted by this severe thunderstorm include Benson
Airport, Danvers, Swift Falls, Lake Emily, Appleton Airport,
Clontarf, De Graff, Holloway and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.
&&
LAT...LON 4521 9603 4557 9603 4561 9545 4520 9542
TIME...MOT...LOC 2351Z 275DEG 20KT 4541 9591
HAIL...1.25IN
WIND...70MPH
$$
JLT007
WWUS53 KMPX 220009
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Fri Aug 21 2020
MNC121-149-151-220030-
/O.CON.KMPX.SV.W.0149.000000T0000Z-200822T0030Z/
Pope MN-Stevens MN-Swift MN-
709 PM CDT Fri Aug 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND SWIFT COUNTIES...
At 707 PM CDT, a severe thunderstorm was located near Benson, or 18
miles southeast of Morris, moving east at 30 mph. Several other
storms, some severe, are located along the leading edge of the main
thunderstorm complex that extended from Morris, southward to
Danvers.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Benson around 715 PM CDT.
Lake Hassel around 720 PM CDT.
Other locations impacted by this severe thunderstorm include Benson
Airport, Danvers, Swift Falls, Lake Emily, Appleton Airport,
Clontarf, De Graff, Holloway and Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.
&&
LAT...LON 4521 9603 4557 9603 4561 9545 4520 9542
TIME...MOT...LOC 0007Z 266DEG 27KT 4537 9570
HAIL...1.00IN
WIND...70MPH
$$
JLTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:57 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 21, 2:57 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 257 PM CDT Fri Aug 21 2020 .SHORT TERM...(This evening through Saturday night) Issued at 258 PM CDT Fri Aug 21 2020 The surface trough over the Dakotas will shift into Minnesota tonight and Saturday, while a shortwave trough tops the western ridge. Expect the combination of these features to spawn at least scattered showers and thunderstorms tonight and Saturday. Through early evening any activity should be isolated to widely scattered in nature until after 05Z when the low level jet and warm/moisture advection kick in. However, any storms that pop during the evening could be strong to severe, given MLCAPEs around 2500-3000 J/kg and lapse rates around 7.5 C/km. Shear is fairly week however, so any severe activity would be limited. Scattered showers and thunderstorms will linger across the eastern two thirds of the forecast area on Saturday as the trough bisects the area and shortwave energy continues to stream in from the north. There will be a conditional severe risk with these storms given continued steep mid-level lapse rates and decent shear. .LONG TERM...(Sunday through Friday) Issued at 258 PM CDT Fri Aug 21 2020 Semi-zonal flow dominates the north central CONUS during the long-term forecast period. Shower and thunderstorm chances in our area will be tied to shortwaves traveling through the mid-level flow regime. Most of these waves look to stay displaced across northern MN/WI as the jetstream parallels the International Border and mid-level capping builds locally through mid-week. Therefore, we look to stay overall dry, warm, and humid through Wednesday. High temperatures should range mostly in the mid 80s to mid 90s on Mon/Tue/Wed, with lows in 60s. By Thursday models prog the arrival of a front as the jet stream sags south. Timing is still highly variable depending on which model you look at, so at this point precip chances are rather low, but we should see storms return sometime in the Thursday to Friday time frame. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1203 PM CDT Fri Aug 21 2020 Isolated showers/thunderstorms remain possible this afternoon/eve, but the activity more likely to affect the TAF sites will hold off until after sunset. Therefore have left the TAFs dry until the the overnight hours into early Saturday morning, when Prob30s were included. Outside of any thunderstorm activity, expect VFR conditions with scattered-broken mid/high clouds. Could also see some minor visibility reductions due to patchy fog in northern/central MN, which would primarily impact KSTC. Winds will be primarily southerly at speeds around 6-10 knots, then start veering to southwesterly on Saturday as the trough approaches. KMSP...Cannot entirely rule out a stray shower or thunderstorm prior to sunset, but showers/storms will more likely hold off until the overnight hours. /OUTLOOK FOR KMSP/ SUN...VFR. Wind NE 5-10kts. MON...VFR. Wind S 5-10kts. TUE...VFR. Wind SE 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...LS LONG TERM...LS AVIATION...LS
Hazardous weather outlook, Aug 21, 4:08 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 408 PM CDT Fri Aug 21 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 408 PM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected through tonight. An isolated severe storm is possible with the primary severe threats being strong, damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for an isolated severe storm will continue into Saturday, with strong, damaging winds being the main severe weather threat. There is a chance for thunderstorms on Thursday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely not be needed through tonight.
In the hours before
Local storm report, Aug 21, 3:42 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TORNADO 4 NNE HOLDINGFORD 45.78N 94.45W
08/14/2020 MORRISON MN NWS STORM SURVEY
THE TORNADO MOSTLY MOVED OVER A FIELD AND
OPEN LAND, BUT IT DID HIT SOME TREES,
DOWNING LARGE BRANCHES AND BREAKING A FEW
TREES. DOWNBURST WIND DAMAGE WAS NOTED
ADJACENT TO THE TORNADO. PATH LENGTH WAS 1.3
MILES AND MAXIMUM WINDS WERE 70 MPH.
0457 PM TORNADO 3 NE WEST UNION 45.83N 95.05W
08/14/2020 TODD MN NWS STORM SURVEY
THE TORNADO BROKE SEVERAL DOZEN TREES. A
GARAGE WAS ROTATED SLIGHTLY, ITS DOOR WAS
BOWED OUT, AND A FEW SHINGLES WERE DAMAGED.
PATH LENGTH WAS SLIGHTLY OVER ONE MILE WITH
MAXIMUM WINDS OF 70 MPH.
0445 PM TORNADO 3 W OSAKIS 45.86N 95.21W
08/14/2020 DOUGLAS MN NWS STORM SURVEY
SEVERAL LARGE BRANCHES WERE BROKEN. THE
TORNADO MOSTLY MOVED OVER SOYBEAN FIELDS,
BUT DID CLIP A GROVE OF TREES. VIDEO OF THE
TORNADO WAS PROVIDED. PATH LENGTH WAS 0.6
MILE AND MAXIMUM WINDS WERE 65 MPH.
&&
ADDITIONAL TORNADOES FROM AUGUST 14. ONE MORE AREA IS STILL BEING
INVESTIGATED AND AN UPDATE WILL PROVIDED.
TDKSpecial weather statement, Aug 21, 5:57 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
557 PM CDT Fri Aug 21 2020
MNZ047-055-220000-
Stevens-Swift-
557 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT STEVENS AND WESTERN SWIFT
COUNTIES...
At 557 PM CDT, a strong thunderstorm was located over Clinton, or 11
miles north of Ortonville, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Morris, Appleton, Hancock, Chokio, Donnelly, Lake Hattie, Lake
Oliver, Artichoke Lake, Fish Lake, Hagen, Alberta and Danvers.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4569 9576 4515 9574 4515 9604 4518 9610
4524 9610 4524 9612 4541 9612 4541 9622
4542 9625 4568 9625
TIME...MOT...LOC 2257Z 271DEG 33KT 4547 9649
JLTSpecial weather statement, Aug 21, 6:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT Fri Aug 21 2020
MNZ054-220000-
Lac Qui Parle-
606 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAC QUI PARLE COUNTY...
At 605 PM CDT, a strong thunderstorm was located over Milbank, moving
east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bellingham, Cerro Gordo, Nassau, Louisburg and Big Stone National
Wildlife Refuge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.
LAT...LON 4526 9645 4527 9642 4525 9640 4525 9629
4522 9627 4522 9622 4519 9617 4519 9612
4516 9605 4498 9585 4507 9645
TIME...MOT...LOC 2305Z 281DEG 31KT 4523 9666
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:57 PM CDT | Special Weather Statement | MPX | Stevens | 63 min |
| Aug 21, 6:06 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.